Michigan, 2008

Flood in Michigan, September 13 to 17, 2008

September 13 to 17, 2008 · NWS GRR · 1 event in 1 county or zone

Extensive flooding occurred across Kalamazoo county as a result of excessive rainfall which began on the twelfth and continued on the thirteenth and fourteenth. Many roads in the city of Kalamazoo were closed for several days and damage to public infrastructure (mostly roads and bridge washouts) was estimated at eleven million dollars.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Extensive flooding occurred across Kalamazoo county as a result of excessive rainfall which began on the twelfth and continued on the thirteenth and fourteenth. Many roads in the city of Kalamazoo were closed for several days and damage to public infrastructure (mostly roads and bridge washouts) was estimated at eleven million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 13, 6:22 AM EST, 3 hours 38 minutes earlier.

Area forecast discussion, Sep 13, 6:22 AM EST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
722 AM EDT SAT SEP 13 2008

LATEST UPDATE...AVIATION...

.SYNOPSIS...(350 AM EDT SAT SEP 13 2008)
A VERY ACTIVE WEATHER PATTERN IS UNDERWAY ACROSS THE REGION.
MODERATE TO HEAVY RAINFALL WILL OCCUR TODAY DUE A LOW PRESSURE
SYSTEM THAT/S THE REMNANTS OF PACIFIC TROPICAL STORM LOWELL. A WARM
FRONT ASSOCIATED WITH THE LOW WILL PUSH NORTH THROUGH THE CWA TODAY
AND GENERATE A FEW THUNDERSTORMS. ON SUNDAY THE REMNANTS OF IKE WILL
MOVE THROUGH THE THE REGION BRINKING THE THREAT OF MORE HEAVY RAIN.

&&

.SHORT TERM...(350 AM EDT SAT SEP 13 2008)
(TODAY THROUGH MONDAY)
REGIONAL RADARS SHOW A LARGE AREA OF MODERATE TO HEAVY RAIN
EXTENDING FROM THE WRN CWA SOUTHWEST INTO EASTERN KANSAS. IN
ADDITION...CONVECTION WAS FIRING ALONG AND JUST NORTH OF A WARM
FRONT THAT STRETCHED FROM A TROPICAL LOW IN NORTHWEST MISSOURI EAST
INTO CENTRAL INDIANA. FORECAST CONCERNS DEAL WITH PCPN TRENDS
THROUGH MONDAY MORNING.

WE/LL BE FOLLOWING A BLEND OF THE GFS AND ECMWF. THEY ARE SIMILAR IN
THEIR QPF AND MOVEMENT OF IKE...WITH THE GFS SHOWING A LITTLE HIGHER
QPF. MODELS CONTINUE TO SHOW A STRENGTHENING LLJ EARLY THIS MORNING.
60KTS IS PROGD INTO FAR SW LWR. GIVEN THE AMOUNT OF MOISTURE TO WORK
WITH...2 1/3 INCH PWAT...HEAVY RAINFALL IS CERTAINLY POSSIBLE.
HPC/MODEL QPF IS IN THE 1.5-2 IN RANGE TODAY ACROSS THE SRN CWA.
THAT SEEMS REASONABLE ESPECIALLY IF YOU CONSIDER THE THUNDER THREAT.
SVR WX IS A CONCERN ACROSS THE SRN CWA TODAY AS THE WARM FRONT MOVES
NORTH. 60KTS OF SHEAR AND ABUNDANT HELICITY COULD RESULT IN SOME
SPINUPS NEAR THE FRONTAL BOUNDARY. THE LIMITING FACTOR THOUGH WILL
BE THE
INSTABILITY. IT/S NOT PROGD TO BE ALL THAT HIGH...AND GIVEN THE RAIN
MOVING IN FROM THE WEST IT MIGHT NOT INCREASE ENOUGH TO RESULT IN
MUCH IN THE WAY OF SVR STORMS. BUT IT IS SOMETHING WE/LL KEEP A
CLOSE EYE ON.

THERE WILL PROBABLY BE A LULL IN THE PCPN THIS AFTERNOON AND EARLY
TONIGHT AS THE WARM FRONT WILL BE NORTH OF THE CWA. HOWEVER...THE
TRAILING COLD FRONT WILL LIKELY BE THE FOCUS FOR MORE TSRA
DEVELOPMENT DURING THE EVENING. WE/LL AGAIN HAVE TO MONITOR THE SVR
THREAT
AS SHEAR WILL BE CLOSE TO 60 KTS ALONG THE COLD FRONTAL BOUNDARY.
INSTABILITY WILL AGAIN BE A LIMITING FACTOR. HEAVY RAINFALL WILL BE
THE MAIN THREAT.

THE REMNANTS OF IKE WILL COME INTO PLAY SUNDAY INTO SUNDAY NIGHT.
THE GFS IS FARTHER NORTH WITH THE PCPN THAN THE ECMWF. THE TREND
WITH GUSTAV WAS TO MOVE FARTHER NORTHWEST...BUT THE COLD FRONTAL
BOUNDARY MAY ACT AS A BARRIER. CERTAINLY THE HIGHEST RAINFALL
POTENTIAL REMAINS ACROSS THE SE CWA.

RAINFALL WILL BE DIMINISHING MONDAY MORNING AS IKE MOVES NORTHEAST.
COOLER AND DRIER AILL WILL BEGIN MOVING IN FROM THE NW.

&&

.LONG TERM...(350 AM EDT SAT SEP 13 2008)
(MONDAY NIGHT THROUGH FRIDAY)
AFTER A RATHER BUSY PERIOD OF WEATHER IN THE WESTERN GREAT LAKES A
MORE TRANQUIL PERIOD IS IN STORE FOR THE AREA AS THE UPPER LEVEL
FLOW PATTERN BECOMES FLATTER BY THE MIDDLE OF THIS COMING WEEK. FOR
THIS PART OF THE FORECAST THE MODELS HAVE REASONABLE AGREEMENT.

THE SHORTWAVE RIDGE...WHICH IS CURRENTLY OVER THE WEST COAST BUILDS
AS IT MOVES INLAND ACROSS THE WESTERN UNITED STATES IN THE TUESDAY
TIME FRAME. THAT IS IN RESPONSE TO NEXT UPSTREAM PACIFIC STORM
SYSTEM WHICH NONE OF THE MODELS HAVE GREAT CONTINUITY ON. AS THAT
SHORTWAVE RIDGE CONTINUES TO PROGRESS INTO THE CENTRAL UNITED STATES
INTO THE LONGWAVE TROUGH POSITION IT BEGINS TO FLATTEN. EVEN
SO...THERE WILL BE ENOUGH OF THAT SHORTWAVE RIDGE TO KEEP THE POLAR
AIR NORTH OF THE CANADIAN BORDER THIS WEEK.

THE BOTTOM LINE TO THIS IS TUESDAY WILL BE COLDER THAN NORMAL BUT AS
THE WEEK PROGRESSES TEMPERATURES WILL SLOWLY CLIMB TO ABOVE NORMAL
LEVELS. LITTLE IN THE WAY OF CLOUD COVER IS EXPECTED THROUGH MOST OF
THE WEEK EXPECT SOME AFTERNOON CUMULUS CLOUDS.

&&

.MARINE...(350 AM EDT SAT SEP 13 2008)
INCREASING SW WINDS TODAY WILL RESULT IN WAVES BUILDING ABOVE 4
FEET. ISSUED A SCA TO COVER THIS.

&&

.AVIATION...(722 AM EDT SAT SEP 13 2008)
AS THE WARM FRONT PUSHES NORTHWARD INTO LOWER MICHIGAN THIS
AFTERNOON...THE RAIN WILL BECOME MODERATE TO HEAVY AT TIMES AHEAD OF
THAT FROM MID MORNING INTO EARLY AFTERNOON. THE INSTABILTY IS SO
FEEBLE I DO NOT SEE ENOUGH THREAT TO ACTUALLY PUT THUNDERSTORMS IN
THE TAFS BUT IT IS SOMETHING TO THINK ABOUT WITH ANY FIGHTLY PLANS.
ONCE THE WARM FRONT COMES THROUGH NEAR AND SOUTH OF INTERSTATE
94...CEILING MAY WELL BECOME VFR FOR A TIME LATE THIS AFTERNOON OR
THIS EVENING. OF COURSE THE COLD FRONT WILL BRING MORE IFR CIGS/VIS
BACK TO THOSE AREAS AFTER DARY.

&&

.HYDROLOGY...(350 AM EDT SAT SEP 13 2008)
A FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY NIGHT. SREF ENSEMBLES
AND GFS SHOW UP TO 5 INCHES OF RAIN ACROSS MUCH OF THE CWA. NAM
BUFKIT EVEN SHOWS 7 INCHES NEAR AZO...BUT THAT SEEMS A BIT HIGH.
OUTSIDE OF A FEW THUNDERSTORMS...MOST OF THE RAIN WILL BE RATHER
STEADY. FLOODING REMAINS A CONCERN THOUGH DUE TO THE 3-5 INCH RAINS
THAT FELL LAST WEEK.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH THROUGH SUNDAY NIGHT SOUTH OF A LINE FROM MUSKEGON
TO MOUNT PLEASANT.
LM...SMALL CRAFT ADVISORY ST JOE TO MANISTEE THROUGH TONIGHT.

&&

SYNOPSIS:     93
SHORT TERM:   93
LONG TERM:    WDM
MARINE:       93
AVIATION:     WDM
HYDROLOGY:    93
Hazardous weather outlook, Sep 13, 9:45 AM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1045 AM EDT SAT SEP 13 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-141445-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1045 AM EDT SAT SEP 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN IS EXPECTED TODAY...WHICH WILL RESULT IN SOME FLOODING
OF SMALL STREAMS AND POOR DRAINAGE AREAS. FROM 3 TO 5 INCHES OF
RAIN WITH LOCALLY HIGHER AMOUNTS IS EXPECTED BY TONIGHT. THERE IS
ALSO THE POSSIBILITY OF AN ISOLATED TORNADO AS THUNDERSTORMS
CROSS A WARM FRONT LIFTING NORTH INTO SOUTHERN LOWER MICHIGAN THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE HEAVY RAIN...AND THE POSSIBILITY OF STRONG WIND GUSTS...WILL
ARRIVE LATE SUNDAY AS THE REMNANTS OF HURRICANE IKE MOVE THROUGH.
THE RAINS WILL ADD TO ANY ONGOING FLOODING THAT IS OCCURRING
ACROSS SOUTHERN LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

LMZ844>849-141445-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1045 AM EDT SAT SEP 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN...SCATTERED THUNDERSTORMS AND AREAS OF FOG WILL BE
ACROSS THE NEARSHORE WATERS OF LAKE MICHIGAN TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE REMNANTS OF HURRICANE IKE WILL BRING HEAVY RAIN AND STRONG
GUSTY WINDS SUNDAY AFTERNOON AND SUNDAY NIGHT. WAVES WILL BUILD TO
GREATER THAN 4 FEET ON SUNDAY AND GALE CONDITIONS ARE POSSIBLE ON
SUNDAY NIGHT....ESPECIALLY SOUTH OF MUSKEGON.

OSTUNO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Kalamazoo

When
September 13, 10:00 AM EST to September 17, 9:45 AM EST
Where
Kalamazoo County, 0.75 mi N of Blownell to 2.47 mi SW of Oakwood
Cause
Heavy Rain
Property damage
$11 million
Reported by
Trained Spotter
Coordinates
42.331, -85.652

A wave of low pressure moving along a slow moving front and the remnants of Hurricane Ike brought heavy rain to Southwest Lower Michigan. The rain started on the twelfth and persisted through the thirteenth and fourteenth.

Rainfall totals were impressive and in excess of ten inches across portions of Kalamazoo county, including a report of 10.5 inches at Augusta. The heaviest rain occurred along and just north of the Interstate 94 corridor across northern and central Kalamazoo county.

A local state of emergency was declared for Kalamazoo county and moderate river flooding occurred on the Kalamazoo river at Comstock. Damage to public infrastructure (mostly road and bridge washouts) and to homes from flooding was estimated to exceed 11 million dollars.

The worst flooding occurred near Comstock, where the river rose to 10.43 feet, the third highest crest on record. Many homes and businesses downstream were flooded. Many roads in the city of Kalamazoo were closed for several days due to high water.

In fact, in the city of Kalamazoo, ten businesses were flooded, 466 homes were flooded, and ten major street intersections in downtown Kalamazoo were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135907.